Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 285, NWS Nashville, TN

July 28, 1997Putnam County, White County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 28, 1997, 2:58 PM CDT for Putnam County, White County, Tennessee. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1997, 2:58 PM CDT (19:58 UTC)
Expired
Jul 28, 1997, 3:45 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 101 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:10 PM CDTThunderstorm Wind 50Cookeville, TNCounty sheriff's office reported a tree was blown down.
Jul 28, 3:15 PM CDTThunderstorm Wind 50Sparta, TNElectric company reported a tree was blown down.
Jul 28, 3:15 PM CDTThunderstorm WindDitty, TNPutnam County Emergency Management Agency reported many trees and power lines were down. Also, a side of a house was damaged by the strong winds.
Jul 28, 3:30 PM CDTThunderstorm WindSparta, TNOne tree and one power line were downed by strong thunderstorm winds in the community of BonDeCroft.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3105 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 281957 RRA
SVRBNA
TNC141-185-282045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
258 PM CDT MON JUL 28 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...PUTNAM COUNTY...WHITE COUNTY
 
AT 255 PM...DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS. ONE WAS 10
MILES WEST OF COOKEVILLE AND THE OTHER JUST NORTH OF SPARTA. THESE
STORMS WERE MOVING SOUTHEAST AT 10 MILES AN HOUR AND WILL PASS THROUGH
THE TOWNS OF HAMPTONS CROSSROADS...LOST CREEK AND DODSON.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEAThHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:47 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 28, 1:47 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
140 PM CDT MON JUL 28 1997

GOOD AREAL COVERAGE OF TSRA THIS AFTERNOON WITH A FEW APPROACHING
SVR LVLS. THIS ACTIVITY OF THE DIURNAL NATURE AND SHUD BECOME
LESS ORGANIZED THRU EVENING. HOWEVER...PRE FRNTL TROF SHOWING UP ON
KOHX AND SFC PLOT EXTENDING FROM SDF SOUTHWEST TO THE MO BOOTHEEL.
EXPECT SCATTERED DEVELOPMENT ALONG THE TROF TO MV INTO MID STATE BY
ARND MIDNIGHT. WND CONV WILL BE MINIMAL AS WINDS ALREADY FM THE
NW...BUT MSTR CONV AND OUTFLOW BOUNDARIES FROM AFTERNOON CONVECTION
SHUD AID REDEVELOPMENT.

LOOKING AT THE MODELS...LIKE THE SLOWER NGM/AVN SOLN AS COMPARED TO
THE ETA. SLOW RETROGRESSION OF H5 NE US L/W TROF ALONG WITH
IMPRESSIVE SFC HIGH FOR THIS TIME OF YEAR WILL DRIVE FRNT THROUGH BNA
BY ARND 15Z AND TO NR THE AL BORDER BY 22-23Z. GOOD MSTR CONV INDICATED
AT H85/H10 ALONG FRNT...SO MORE SCATTERED ACTIVITY POSSIBLE WITH FROPA.

HAVING SAID ALL THAT...LIKE THE FWC POPS FOR TNGT AND ALSO FOR TMRW.
WUD WORD 2ND PERIOD POPS AS "MAINLY IN THE MORNING" ACROSS THE NORTH AS
FRNT AND ASSOCIATED LIFT/MSTR AXIS TO MV THROUGH EARLY. PROBABLY NEED
HIER POPS ACROSS THE SOUTH FOR 2ND PD AS FRNT TO MV THU DURING MAX
HEATING. FWC/FAN TMPS IN CLOSE AGREEMENT AND SEE NO REASON FOR MAJOR
DEVIATIONS.

WEDNESDAY...LESS HEAT...LESS HUMIDITY...WHAT MORE IS THERE TO SAY!

BNA 76/92/67/88 4300
13/CBD

In the hours before

Local storm report, Jul 28, 1:54 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT MON JUL 28 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 PM$    2 SE BYRDSTOWN            TN   WIND DAMAGE
07/28/97   PICKETT                        SHERIFF'S OFFICE REPORTED A
                                          TREE BLOWN DOWN.

END/ORCHANIAN
Local storm report, Jul 28, 1:55 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT MON JUL 28 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 PM    2 SE BYRDSTOWN            TN   WIND DAMAGE
07/28/97   PICKETT                        SHERIFFS OFFICE REPORTED A
                                          TREE BLOWN DOWN.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:54 PM CDTSevere Thunderstorm WarningOHXPickett51 min
Jul 28, 2:33 PM CDTSevere Thunderstorm WarningOHXGiles42 min
Jul 28, 4:04 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner56 min
Jul 28, 4:14 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne46 min
Jul 28, 4:22 PM CDTSevere Thunderstorm WarningOHXMacon38 min
Jul 28, 4:31 PM CDTSevere Thunderstorm WarningOHXMarion44 min
Jul 28, 4:40 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson50 min
Jul 28, 4:55 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson50 min
Jul 28, 5:06 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson54 min
Jul 28, 5:23 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb67 min
Jul 28, 5:23 PM CDTSevere Thunderstorm WarningOHXRutherford67 min
Jul 28, 5:43 PM CDTFlash Flood WarningOHXDavidson, Williamson2 hr
Jul 28, 5:50 PM CDTSevere Thunderstorm WarningOHXWilliamson25 min
Jul 28, 6:15 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.